Alert archive / Montana / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Great Falls, MT

June 9, 20145 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jun 9, 2014, 4:20 AM MDT for 5 counties in Montana. It took effect at Jun 9, 2014, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2014, 4:20 AM MDT (10:20 UTC)
In effect from
Jun 9, 2014, 12:00 PM MDT
Expired
Jun 9, 2014, 10:00 PM MDT
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3168 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WWUS85 KTFX 091020
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 AM MDT MON JUN 9 2014

MTZ118-092200-
/O.UPG.KTFX.FW.A.0001.140609T1800Z-140610T0400Z/
/O.NEW.KTFX.FW.W.0001.140609T1800Z-140610T0400Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
420 AM MDT MON JUN 9 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE HELENA VALLEY IN
FIRE WEATHER ZONE 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT FROM
NOON TODAY TO 10 PM MDT THIS EVENING FOR THE HELENA VALLEY IN FIRE
WEATHER ZONE 118. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...THE HELENA VALLY IN FIRE WEATHER ZONE 118.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...NOON TODAY UNTIL 10 PM THIS EVENING.

* RELATIVE HUMIDITY...15 TO 25 PERCENT.

* TEMPERATURES...HIGHS NEAR 80.

* IMPACTS...THIS CRITICAL COMBINATION OF LOW HUMIDITIES AND GUSTY
  WINDS COULD LEAD TO RAPID AND DANGEROUS FIRE GROWTH ON ANY FIRE
  ACTIVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jun 9, 4:09 AM MDT, 11 minutes earlier.

Area forecast discussion, Jun 9, 4:09 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
409 AM MDT Mon Jun 9 2014

.DISCUSSION...A progressive weather pattern will be in place
through the short term period. A short wave trough will move
through southern Alberta today with winds increasing across
Central Montana and a surface cool front pushing east of the
Continental Divide by late afternoon. Chance for precipitation
today is generally low but an isolated shower or thunderstorm can
not be ruled out late this afternoon through this evening. this
wave moves east overnight leaving a westerly flow aloft over the
state that will become cyclonically curved on Tuesday as a second,
deeper wave moves through the Pacific Northwest then swings
through Montana Tuesday evening. Chance of showers and
thunderstorms looks much better with this wave and have continued
the trend of increasing pops as this wave pushes through the
state. It does appear that thunderstorms will become rather
numerous by evening; however, the likelihood of strong to severe
storms appears low as CAPE remains generally below 500 J/kg and
bulk shear appears unfavorable for rotating storms. Cooler
temperatures can be expected for Wednesday with isolated to
scattered showers and thunderstorms. mpj

Wednesday night through Monday...A large scale zonal flow pattern
will continue to be the driving force over the bulk of the long
term forecast. Shortwave troughs with induced ridges will continue
to move through this westerly flow and will determine the
potential for shower activity throughout the week. A shortwave
ridge moving into the area will limit precipitation potential
Wednesday night and Thursday before the next shortwave trough
moves into the area Friday. Temperature are generally expected to
be near or slightly below seasonal averages...with Thursday likely
the warmest day of the long term period. Models once again are
starting to show a potential large scale pattern change towards
the end of the forecast period...unfortunately not all models have
the same solution and confidence is low at this point that any
particular solution is going to be close to reality by the time
next weekend occurs across Montana. Suk

&&

.AVIATION...
UPDATED 0440Z.
VFR conditions expected for the next 24 hours. High pressure early
in period will keep area dry. High pressure will give way to
approaching system from west Monday morning. West/southwest wind
with gusts near to over 20 kts...near to over 30 kts near Rocky
Mountain Front... will develop by the mid morning then continue
through remainder of afternoon as surface low tracks across eastern
Montana. With instability from approaching system and daytime
heating, isolated showers possible, mainly KHVR, KLWT and KBZN
locations with sites further west having lower chances of showers
due to influence of downslope winds. Wind to decrease Monday evening
as low moves off to east.

&&

.FIRE WEATHER...
For the Helena Valley, westerly winds of 10 to 20 mph with gusts
of 30 to 40 mph can be expected this afternoon and evening. Minimum
relative humidity will be between 15 an 20 percent. A lack of
precipitation has resulted in finer fuels in the Helena Valley
being much drier than is typical for early June. With the current
fuel conditions and expected warm, dry and windy conditions this
afternoon, the Fire Weather Watch has been upgraded to a Red Flag
Warning in effect from Noon until 10 PM MDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  77  44  70  43 /  10  10  30  50
CTB  73  42  66  40 /  10  20  40  60
HLN  81  49  75  46 /  10  10  30  30
BZN  79  44  74  42 /  10  10  30  40
WEY  71  35  71  33 /  10  10  40  20
DLN  78  45  74  42 /  10  10  20  20
HVR  79  45  72  43 /  20  20  20  70
LWT  75  43  67  41 /  10  20  30  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from Noon today to 10 PM MDT this evening for the
Helena Valley in Central and Southern Lewis and Clark.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:13 PM MDTSpecial Weather StatementTFXBlaine47 min

Nearby

Red Flag Warnings in Montana, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.